There may be an association between the use of stimulant medications
for attention-deficit hyperactivity disorder, known as ADHD, and sudden
cardiac death in healthy children, according to a study published in
the American Journal of Psychiatry. But the U.S. Food and Drug
Administration says that, because of the study’s limitations, parents
should not stop a child’s stimulant medication based on the study. The
FDA recommends that parents should discuss concerns about the use of
these medications with the prescribing health care professional.
The FDA can not conclude that the data in the study affect the
overall risk-benefit profile of stimulant medications used to treat
ADHD in children.
The study’s limitations include:
--a significant time lag between the dates when the deaths occurred and collection of the data;
--the difference in circumstance of death may have accounted for a
difference in family or caregiver recall of information relating to
medication use at the time of death;
--sudden unexplained death in a child would be more likely to trigger a
post-mortem inquiry into the cause of death than death due to blunt
force trauma as a result of a motor vehicle collision; and
--there was a low frequency of stimulant use reported in both the study group and the control group.
The FDA and the National Institute of Mental Health provided funds
for the study, authored by Madelyn S. Gould, Ph.D. of Columbia
“The FDA continues to review drug safety information for stimulant
medications used to treat ADHD so that we can give health care
professionals and families the most up-to-date drug safety information
available,” said Janet Woodcock, M.D., director of the FDA’s Center for
Drug Evaluation and Research.
In the study, the investigators compared the use of stimulant
medications in 564 healthy children from across the United States who
died suddenly, most likely due to sudden cardiac disturbance, to the
use of stimulant medications in 564 children who died as passengers in
a motor vehicle accident. According to the study report, out of 564
healthy children who died suddenly, 10 were reported to be taking a
stimulant medication at the time of death. Out of 564 healthy children
who died in a motor vehicle accident, two were reported to be taking a
stimulant medication at the time of death.
More information about the study can be found in the FDA
Communication about an Ongoing Safety Review of Stimulant Medications
used in Children with Attention-Deficit/Hyperactivity Disorder (ADHD).
The FDA recommends that physicians follow the current prescribing
information (labeling) for these products, which recommends that
children, adolescents, or adults who are being considered for treatment
with ADHD drug products work with their health care professional to
develop a treatment plan that includes a careful health history for
cardiovascular disease in the child and his or her family. This
includes performing a physical exam with special focus on the
cardiovascular system and consideration of further tests such as a
screening electrocardiogram and echocardiogram, if the history or
examination suggests underlying risk for or the presence of heart
The FDA will continue to review all available information on the
potential risks of stimulant medications in children. In addition, the
FDA is co-sponsoring a large study, in partnership with the Agency for
Healthcare Research and Quality, which is evaluating the potential for
increased risk of heart attack, stroke or other cardiovascular problems
associated with stimulant medication use in children. Findings from
this study are expected later in 2009.
Patients and caregivers should refer to the information contained in the Medication Guides for these products.